Young, William B. M.D.
William B. Young, M.D., is professor of neurology and director of the inpatient program at the Jefferson Headache Center at Thomas Jefferson University, Philadelphia, PA.
For migraine, are there any alternatives to triptans, which I have heard can cause gastrointestinal and cardiovascular problems? I recently read about a drug that can be inhaled.
DO YOU HAVE A QUESTION TO ASK THE EXPERTS? Send it to firstname.lastname@example.org
QFor migraine, are there any alternatives to triptans, which I have heard can cause gastrointestinal and cardiovascular problems? I recently read about a drug that can be inhaled.
DR. WILLIAM B. YOUNG RESPONDS:
A In a recent clinical trial, inhaled DHE (dihydroergotamine) demonstrated effectiveness and minimal side effects for the treatment of acute migraine. [Dr. Young was a co-investigator in the clinical trial]. Patients using inhaled DHE experienced significantly greater pain relief after 30 minutes than patients taking a placebo. However, at four hours, only 65 percent of patients using inhaled DHE reported pain relief. Since the preliminary study results don't show significant long-term improvement in patients taking inhaled DHE compared to other therapies, additional studies are needed.
Figure. No caption available.
There are three forms of DHE: intravenous (given in an inpatient setting), intramuscular (which we teach patients to self-inject at home), and a weaker intranasal form. Inhaled DHE will make a more effective and practical option for many people, assuming it receives FDA approval.
Triptans typically don't cause gastrointestinal problems; however, like DHE, they have been known to cause chest pressure. This almost never indicates a heart problem. Nevertheless, it's scary for people to experience chest heaviness after taking medication. As is the case with triptans, inhaled DHE may not be advisable for patients with cardiac disease or risk.
Injectable DHE causes a considerable amount of nausea, but data from the clinical trial have shown that nausea is a low side effect with the inhaled form.
There are many other options for acute migraine management—NSAIDs (non-steroidal anti-inflammatory agents) and nausea medicines can be very effective for the management of the migraine attack. Neurologists are extremely careful about prescribing barbiturates and opioids (narcotics) because of the high risk of migraine worsening over time.Back to top